Flood, Alexander
- When
- January 22, 3:00 AM CST to January 31, 11:59 PM CST
- Where
- Alexander County, 2.56 mi ESE of Cairo to 2.18 mi E of Cairo
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.986, -89.137
More heavy rain impacted the region shortly after the middle part of the month, once again causing many rivers to rise above flood stage by the end of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
More heavy rain impacted the region shortly after the middle part of the month, once again causing many rivers to rise above flood stage by the end of January. The flooding was minor, consisting mostly of flooded bottomland fields, woodlands, and public park and recreation areas. Some lesser-traveled roads in the bottomlands were flooded. The flooding continued into February on most rivers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 21, 11:38 PM CST, 3 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 1138 PM CST Mon Jan 21 2019 .UPDATE... Issued at 1138 PM CST Mon Jan 21 2019 Updated aviation section for 12z TAF package. UPDATE Issued at 320 PM CST Mon Jan 21 2019 Will issue a hydrologic outlook for the Quad State region for Tuesday night and Wednesday morning. There is indeed the potential for low land flooding to due rain and snowmelt during this time period, so will set the stage the evening and/or midnight shifts to look and reassess flood potential. && .SHORT TERM...(Tonight through Wednesday night) Issued at 256 PM CST Mon Jan 21 2019 As mentioned in the midday update, still some uncertainty in the thermal and moisture profile of air moving into southeast Missouri near daybreak on Tuesday. At this point in time, utilizing a blend of GFS and NAM for moisture/temperature to determine precipitation type over the western four counties of southeast Missouri. The good news is that any freezing/frozen precipitation chances should be brief as southeast/southerly flow will already be in place for at least 6-8 hours over extreme western sections of southeast Missouri. There may be some snow flurries in the first couple of hours after daybreak (mainly due to evaporative cooling), but this should change over to light rain as warm air advection increases rapidly over southeast Missouri and southwest Illinois Tuesday morning. Broad scale forcing, lift and moisture, increase markedly from west to east Tuesday afternoon, generating showers in a broad warm conveyor belt ahead of a positively tilted, but westward leaning trough axis over KS/MO/IA late Tuesday afternoon. The GFS and NAM are a little faster with the axis of moisture/precipitation vs. the ECMWF going into the 6 am to Noon Wednesday time frame (12z- 18z Wednesday). Given the better initialization of the GFS/NAM, decided to lean toward a slightly faster eastward movement through the WFO PAH forecast area. Big challenge will be timing and location of precipitation amounts. Although good channeled vorticity with the leading trough axis moving into the area Tuesday night into Friday morning, precipitation efficiency will increase in the mean layer column, generating an inch or greater of QPF (precipitation amounts) from the Wabash River in southwest Indiana, onward to Cape Girardeau east into west Kentucky, southwest Indiana, extreme southeast Missouri and Illinois. With antecedent ground conditions in place for rapid runoff, may need to consider the potential for a flood advisory for part of the area. For now, will mention strongly in the Hazardous Weather Outlook. Will reassess closer to issuance time this afternoon, but may need to have the evening/midnight crew take a closer look for the need for an flood advisory. With the main low lifting north of Wisconsin into Great Lakes Wednesday morning, the rate of change of cold air advection behind the front will be slowed somewhat. There may be some mesoscale enhancement along the vorticity axis, but it is a little to early to consider anything beyond advisory level concerns. Most QPF for snow and or ice are definitely below any warning criteria and may be marginal for an advisory. The weakening lift will slow the transition from liquid to frozen precipitation during the midday and afternoon hours. Fortunately, the loss of deep layer moisture will limit the amount of post frontal mixed precipitation on Wednesday. At this time, focused the gridded forecast mainly for a higher probability of trace or measurable snow vs. freezing rain or sleet. The duration of any of freezing/frozen mix would likely be two hours or less. Messy week ahead regardless. .LONG TERM...(Thursday through Monday) Issued at 256 PM CST Mon Jan 21 2019 Thursday will be a transition day as our Wednesday system reaches the eastern seaboard and our next possible system approaches from the northwest. Southwesterly winds early in the day ahead of an approaching cold front will help boost temperatures into the mid to upper 30s across the area to even lower 40s in southeast MO. The 12Z GFS has really backed off on its QPF as this front sags southeast into our region. It is looking more like the ECWMF and Canadian now which indicate little to no precipitation, but a hefty increase in cloud cover at least. Cannot rule out some precipitation however, given these type of systems can and have been overachievers at times and the fact that the GFS ensemble mean has not completely dropped the precip chance. Will back off on PoPs and hopefully the forecast will not flip flop too much over the coming days. The cold front will come through the area Thursday afternoon and as winds shift around to the northwest, temperatures will be dropping. The moisture associated with the front will be quick to exit Thursday night as high pressure builds in, allowing for clearing skies. The GFS has definitely backed off on its insane cold air that it was advertising yesterday, which is not a surprise as it was an outlier for sure. Thursday nights lows will be a tad frigid though with temperatures in the teens and single digits not out of the question in the I-64 corridor. With brisk northwest winds behind the front for Thursday afternoon and into Thursday night, it will not be a pleasant time as wind chills will be pretty uncomfortable. Friday will be the coldest day of the week as highs struggle to reach 20 degrees in many places but at least it looks dry. A minor disturbance will rotate down toward the area late Friday into Friday night but again, moisture appears limited but we will maintain a small chance for some light snow for now. Temperatures rise a little bit for the weekend, but still look to be in the 20s and 30s. The forecast for the weekend and beyond becomes increasingly difficult due to this massive upper trough covering much of the country. Trying to discern minor details this far out in this type of pattern is tough. There will definitely be chances for additional precipitation across the area, including snowfall. However trying to nail down timing is extremely tricky right now, as different models and their past/present runs have been all over the place as far as timing goes. The forecast for the weekend will remain in limbo until this upper pattern is resolved better by the models. We will maintain the low end chances for now, alluding to the fact that there are signals for disturbances that will likely bring us some rain and/or frozen precip. Temperatures will be a bit of a challenge as well, as there continues to be a large spread among the GFS/ECMWF ensembles. && .AVIATION... Issued at 1138 PM CST Mon Jan 21 2019 LLWS expected through 14z, then south/southeast surface winds will increase to 10-15 kts, with gusts near 20 kts early in the morning increasing to 30 kts by the end of the TAF period. VFR conditions will persist into tomorrow morning, then an approaching low pressure system will spread low VFR clouds from west to east in the afternoon. Good chances of rain will reach KCGI/KPAH between 18-22z, and KEVV/KOWB between 00z-03z. MVFR cigs and vsbys will become likely as rain chances increase late in the TAF period. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...Smith LONG TERM...CW AVIATION...RST
Hazardous Weather Outlook National Weather Service Paducah KY 425 PM CST Mon Jan 21 2019 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-221100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 425 AM CST Mon Jan 21 2019 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Black ice may be a concern for water that refreezes on area roadways overnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Runoff from rainfall and snowmelt may cause flooding of low lying ground and roadways late Tuesday night and Wednesday morning. Please see the latest hydrologic outlook for more details. There is some potential for rain to change over to a wintry mix before ending during the day on Wednesday. Minor snow and ice accumulations cannot be ruled out at this time. A chance of light snow is forecast Friday night into Saturday night. While light snow accumulations are possible, the potential for substantial impacts appears low at this time. The combination of temperatures in the upper single digits to teens and gusty northwest winds may result in wind chill values ranging from 5 below to 5 above zero late Thursday night and Friday morning. Minor river flooding will increase as the week progresses. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. Smith
The national radar mosaic for the moment the first event began.
10 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797950, 797959, 797951, 797958, 797957, 797956, 797954, 797955, 797952, 797953.